New York, 2004

Damaging Wind in New York, May 23, 2004

May 23, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 9:00 PM EST, 55 minutes earlier.

Area forecast discussion, May 23, 9:00 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATE 2
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT SUN MAY 23 2004

UPDATED ZONES AND GRIDS SHORTLY.

.DISC...HAVE UPDATED AGAIN AS THE SEVERE THUNDERSTORM WATCH WHICH
HAS BEEN IN EFFECT...WAS CANCELED A LITTLE EARLY. HAVING SAID
THAT...THERE ARE STILL SOME POTENTIALLY SEVERE STORMS IN BGMS
CWA...MOVING TO THE SOUTH OF THE MOHAWK VALLEY. MEANWHILE...THE NEXT
IN THE NEVER ENDING PARADE OF MCSS...STILL LOOKS TO BE MOVING IN A
NERLY DIRECTION AND LOOKS TO HIT MAINLY OUR NW AREAS. THESE AREAS
RECEIVED A BIT MORE RAIN LAST NIGHT AND DUE TO THE TOPOGRAPHY COULD
STILL PRIME FOR SOME LOCALIZED FLASH FLOODING. AS A RESULT...WILL
DROP THE FFA EVERYWHERE BUT OUR NW COUNTIES THROUGH 8 AM MONDAY.

HAVE TO LOWER SOME TEMPS A TAD...MAINLY FROM KALB NORTHWARD. CUT
BACK QPF IN GRIDS FROM KALB SOUTHWARD...BUT INCREASE TO OUR NW.

NO OTHER CHANGES TO LATER PERIODS.

.AVIATION...NO REAL CHANGES TO EARLIER THINKING. LOOK FOR SHOWERS
AND STORMS TO POSSIBLY BECOME MORE NUMEROUS LATER TONIGHT INTO
MONDAY WITH GENERAL MVFR CONDITIONS DUE TO CIGS...RAIN AND RAIN
INDUCED FOG.

.HYDROLOGY...FFA CONTINUES. SO FAR...NO REAL HYDRO PROBLEMS.
HOWEVER...THAT COULD CHANGE LATER TONIGHT AND MONDAY AS
THUNDERSTORMS WITH POSSIBLE HEAVY RAIN COULD TRAIN OVER THE SAME
AREAS.

 ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
       NYZ032-033-038-042.

**************PREVIOUS AREA FORECAST DISCUSSION*****************

DISC...FFA WILL REMAIN IN EFFECT THRU MON MRNG. NCEP 24 HR QPF LOOKG
FOR A 24HR 1.5 INCH BULLSEYE IN ZNS NW KALB WITH GENERALLY ONE INCH
OVR RST OF WATCH AREA. ALSO WATCH AREA FITS INTO ISOLD EXCESSIVE
RNFL AREA FOR PD ENDG 00Z TUE. BOTH GFS AND META HAVE PWATER IN
EXCESS OF 1.5 INCHES OVERNGT. PCPN FROM LAST NGTS STORMS IN THE 1.0
TO 1.5 INCH RANGE ACRS NRN HERKIMER/NRN HAMILTON CTYS. QSTRNY
FNT STILL DRAPED W-E ALG SRN NY BDR INTO SRN NEW ENG WITH TEMPS IN
THE 50S/60S N AND W KALB AND TEMPS IN THE 80S TO THE SE.  SCT TSTMS
BEGINNING TO FIRE S FNT AND ALSO SW KBUF. STILL LOOKING FOR FNT TO
LIFT NWD TO NR LAT OF MHWK VLY TNGT AND ERY TUES THEN ENTIRE SYSTEM
WILL FINALLY MOVE E FA MON EVE. AS BEFORE ANY BREAK IN ACTION WILL
BE SHORT LIVED WITH ANTHR FNT WED.

.AVIATION...CEILINGS AND VISIBILITIES WILL REMAIN IN THE VFR RANGE
THROUGH THE EARLY EVENING.  VISIBILITIES AND CEILINGS WILL BE
REDUCED TO THE IFR RANGE OVERNIGHT AS SHOWERS AND THUNDERSTORMS MOVE
INTO THE REGION. EXPECT CONDITIONS TO IMPROVE LATE IN THE DAY ON
MONDAY.

.HYDROLOGY...MAIN HYDRO PROB NXT FEW DAYS WILL BE PSBLTY OF TSTMS
TRAINING ACRS SAME AREA WITH LOCALIZED HVY RAIN.

.ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-
VTZ013>015-

GG
Hazardous weather outlook, May 23, 9:18 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE.

...FLOOD WATCH FOR FLASH FLOODING TILL 8AM MONDAY FOR ALL BUT
ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES....

THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE DAMAGING WIND
AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS
THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD PRODUCE FLASH
FLOODING.

.DAYS TWO THOUGH SEVEN...
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN FOUR HOURS
OR LESS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR INTERNET.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 23, 4:32 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT SUN MAY 23 2004

CTZ013-232200-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR OAKVILLE...OR ABOUT OVER
WATERBURY...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HANCOCK...TOLLES AND 6 MILES SOUTH OF ALLENTOWN BY 540 PM EDT
Local storm report, May 23, 5:24 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MORRIS                  41.68N 73.20W
05/23/2004  0.88 INCH        LITCHFIELD         CT   TRAINED SPOTTER

&&
Local storm report, May 23, 7:17 PM EST, 2 hours 38 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0816PM     SUN MAY 23 2004

FWPD WLSR QHQT QTRF APTS WAPT
00554    FILE 28   TOWN OF WOODBURY PD                       MAY 23-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ORANGE COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF WOODBURY ROUTE 32

DATE AND TIME CONDITION STARTED: 05/23/2004 1545
EXTENT OF DAMAGE OR AREAS IN DANGER:
BUILDING, TELEPHONE POLES, TREES, SHRUBS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
(X) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:
WITNESS STATED THAT WINDS AND CONDITIONS APPEARED TO BE TORNADO LIKE
LOCAL HOTELS ROOF WAS RIPPED OFF AND THROWN APPROX 300 FEET
AUTH PHONE #: 845 928-2341

AUTH WEEKS,CLIFFORD SGT                          BR

OPER - RUDDEN,BRIAN L                 2016
Local storm report, May 23, 7:50 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 NE BAKERSVILLE        41.87N 72.98W
05/23/2004  0.75 INCH        LITCHFIELD         CT   TRAINED SPOTTER

0830 PM     HAIL             PHOENICIA               42.09N 74.32W
05/23/2004  0.75 INCH        ULSTER             NY   TRAINED SPOTTER

0820 PM     HAIL             BAKERSVILLE             41.83N 73.03W
05/23/2004  0.75 INCH        LITCHFIELD         CT   TRAINED SPOTTER

0820 PM     HAIL             4 NE BAKERSVILLE        41.87N 72.98W
05/23/2004  0.75 INCH        LITCHFIELD         CT   TRAINED SPOTTER

0817 PM     HAIL             TORRINGTON              41.83N 73.13W
05/23/2004  0.88 INCH        LITCHFIELD         CT   TRAINED SPOTTER

&&
Special weather statement, May 23, 8:32 PM EST, 1 hour 23 minutes before
CTZ001-013-NYZ063>066-240210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
932 PM EDT SUN MAY 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 263 FOR ULSTER AND DUTCHESS COUNTIES
IN NEW YORK AND LITCHFIELD COUNTY CONNECTICUT HAS BEEN CANCELED.
THUNDERSTORM ACTIVITY HAS DIMINISHED FOR NOW...ALTHOUGHH SCATTERED
SHOWERS AND THUNDERSTORMS MAY RETURN OVERNIGHT.
Special weather statement, May 23, 9:22 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1022 PM EDT SUN MAY 23 2004

NYZ032-038-240245-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING  THIS STORM WAS LOCATED NEAR
POLAND...OR ABOUT 6 MILES SOUTH OF HINCKLEY...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 1035 PM EDT
OHIO BY 1040 PM EDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
May 23, 9:55 PM EST
Where
Herkimer County, Poland
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -75.067

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401049.